TUESDAY, March 12, 2013 (HealthDay News) -- U.S. health officials reiterated Tuesday that the widely prescribed antibiotic azithromycin (Zithromax, Zmax) may slightly raise the risk of death in patients with heart problems.
Specifically, the drug and others in its class called macrolides can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm, the U.S. Food and Drug Administration said.
Responding to the FDA warning, Dr. Gregg Fonarow, director of the Ahmanson-UCLA Cardiomyopathy Center, said, "It is important for doctors to be fully aware of the potential risk of fatal heart rhythms that can result from the administration of certain medications, particularly in patients with certain risk factors."
Those at highest risk for this problem are people with known risk factors, such as existing heart problems, particularly what is known as QT prolongation; low levels of potassium or magnesium; a slower than normal heartbeat; or taking certain drugs to treat abnormal heart rhythms, the FDA said.
The risks associated with azithromycin appear to be small in absolute terms, and other antibiotics also have the potential for QT prolongation and what's known as torsades de pointes, which is an abnormally fast heartbeat that can lead to cardiac arrest, Fonarow said.
The FDA's action is based on its review of a study published last May in the New England Journal of Medicine that found this problem with azithromycin. In that study, researchers calculated the absolute risk at 47 cardiovascular deaths for every 1 million prescriptions for azithromycin.
At that time, the FDA said patients taking the drug should be aware of the potential for heart problems. It also said it would review the study.
The agency's announcement Tuesday was also based on a study done by one maker of the drug that looked at the potential for irregular heart rhythms associated with azithromycin.
Based on these studies, the FDA said, the drug's label has been updated to strengthen the warning of heart problems in some patients. The agency is asking doctors to consider the potentially fatal heart rhythms when prescribing azithromycin, especially to high-risk patients.
Azithromycin isn't the only antibiotic linked to potentially fatal heart problems. Fluoroquinolones, which are a different type of antibiotics, also "have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug," the FDA said in a news release.
For more on azithromycin, visit the U.S. National Library of Medicine.